(Idiopathic intracranial hypertension)
Association of intracranial hypertension with a normal brain tissue (normal MRI: no tumor, no hydrocephalus, nor pituitary abnormality) and a normal CSF (but a pressure greater than 25 cm H2O at lumbar puncture), but uni- or bilateral papilledema. There is a significant risk of vision loss in severe cases.
Symptoms: headache, visual disturbances (acuity and/or visual fields, diplopia), nausea and vomiting, tinnitus
- abrupt stop of a treatment with corticosteroids
- contraceptive pill
- excess of vitamin A
- sometimes: Lyme disease, Addison syndrome
- antimigrainous medicines (sumatripan), sometimes corticosteroids
- acetazolamide (Diamox©) to decrease the production of CSF
- sometimes iterative lumbar punctures or lumbo-peritoneal drain or fenestration of the sheath of the optic nerve (rare)
engagement risk is minimal with a lumbar puncture in case of idiopathic intracranial hypertension: a spinal anaesthesia can therefore be performed (with a catheter to drain CSF if necessary); although an epidural block has already been used successfully, it should be careful (slow injection) because the liquid in epidural injection transiently increases intracranial pressure; in addition, it is possible that the duration of block could be short because a leak of the injected local anesthetic from the CSF to the peritoneum is possible. In case of general anesthesia, the usual precautions should taken to avoid increases in intracranial pressure: intubation under deep anesthesia, normocapnia etc...
- Bédard J, Richardson MG, Wissier RN.
Epidural anesthesia in a parturient with a lumboperitoneal shunt.
Anesthesiology 1999; 90: 621-3.
- Aly EE, Lawther BK.
Anaesthetic management of uncontrolled idiopathic intracranial hypertension during labour and delivery using an intrathecal catheter.
Anaesthesia 2007 ; 62 : 178-81.
- Karmaniolou I, Petropoulos G, Theodoraki K.
Management of idiopathic intracranial hypertension in parturients : anesthetic considerations.
Can J Anesth 2011 ; 58 :650-7
- Kwon J, Allen JL, Liu GT, McCormack SE.
Presumed Pseudotumor cerebri syndrome after withdrawal of inhaled glucocorticoids.
Pediatrics 2016; 137: e20152091
Updated: June 2016